Alert archive / Colorado / Tornado Warnings in 2006

Tornado Warning 20, NWS Denver/Boulder, CO

August 20, 2006Arapahoe County, Colorado

NWS Denver/Boulder, CO issued this tornado warning at Aug 20, 2006, 6:58 PM MDT for Arapahoe County, Colorado. It was in force for 21 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2006, 6:58 PM MDT (00:58 UTC)
Expired
Aug 20, 2006, 7:19 PM MDT
In force
21 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Arapahoe County, CO

The radar

The Denver radar (KFTG), 14 km from the middle of the area, began a volume at 00:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:58 PM MDTTORNADO11 Wsw Strasburg, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.0 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2006-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2006-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
2419 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOU 210058
TORBOU
COC005-210145-
/O.NEW.KBOU.TO.W.0020.060821T0058Z-060821T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
658 PM MDT SUN AUG 20 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL ARAPAHOE COUNTY IN NORTHEAST COLORADO

* UNTIL 745 PM MDT

* AT 658 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO OVER
  NORTH CENTRAL ARAPAHOE COUNTY...OR ABOUT 25 MILES EAST OF DENVER.
  THIS STORM WAS MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE
  WARNED COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3974 10437 3973 10460 3961 10456 3960 10432

$$

RJK
1 follow-up statement
000 
WWUS55 KBOU 210119
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
718 PM MDT SUN AUG 20 2006

COC005-210128-
/O.CAN.KBOU.TO.W.0020.000000T0000Z-060821T0145Z/
ARAPAHOE CO-
718 PM MDT SUN AUG 20 2006

...THE TORNADO WARNING FOR CENTRAL ARAPAHOE COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

THERE WAS NO DAMAGED REPORTED WITH THE TORNADO AT THIS TIME.


LAT...LON 3974 10437 3973 10460 3961 10456 3960 10432

$$

RJK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 20, 3:10 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 20, 3:10 PM MDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT SUN AUG 20 2006

.SHORT TERM DISCUSSION...PRECIP WATER HAS EDGED SLGTLY UPWARD THIS
AFTN IN ADVANCE OF A WAVE OVR WRN CO.  A STRONG JET STREAM EXTENDING
ACRS CNTRL WY DEMARKS THE RELATIVELY MOIST AIR OVR OUR CWFA AND DRY
AIR OVR THE WRN HALF OF WY.  TSTMS WL CONT THIS EVENING...MAINLY
ACRS THE NRN SECTION OF THE AREA. THIS WAVE WL SHIFT EWD TNGT INTO
TMRW AND MID LVL MSTR SHOULD DCRS BY TMRW AFTN.  HWVR...JET ENERGY
WL BE A LTL CLOSER TMRW WHICH WL ALLOW FOR SCT STORM COVERAGE ONCE
AGAIN DESPITE THE LESSER AMTS OF MSTR.  TEMPS WL BE LTL WARMER AS
AIRMASS CONTINUES TO WARM UNDER A STRENGTHENING RDG.

.LONG TERM DISCUSSION...GENERAL TREND TOWARD DRIER AND WARMER
WEATHER IS STILL ON TRACK THIS WEEK AS UPPER LEVEL RIDGE CONTINUES
TO BUILD OVER THE CENTRAL AND SOUTHERN ROCKIES.

FOR MONDAY EVENING...A FEW STORMS ARE STILL EXPECTED ACROSS THE
FORECAST AREA AS THE LOW/MID LEVEL THETA-E RIDGE STILL TRIES TO NOSE
UP ACROSS THE EASTERN PLAINS.  WILL KEEP AT LEAST A SLIGHT CHANCE OF
STORMS IN THE FORECAST SINCE STORMS WILL ONLY ENCOUNTER LIMITED
AMOUNTS OF CIN AS THEY MOVE EAST ACROSS THE PLAINS.

BY TUESDAY...THE AIRMASS CONTINUES TO WARM AND LOW LEVELS BEGIN TO
DRY AS LEE TROUGHING DEVELOPS.  THIS SHOULD CUT BACK STORM CHANCES
ON THE PLAINS.  EVEN THE MOUNTAINS WILL SEE A DECREASE BY WEDNESDAY
AND THURSDAY AS DRIER MID/UPPER LEVEL WESTERLY FLOW DEVELOPS.  THIS
SHOULD PUSH MAIN MONSOONAL MOISTURE PLUME SOUTH OF THE FORECAST
AREA.  THERE IS STILL A COLD FRONT ADVERTISED TO PUSH ACROSS THE
FORECAST AREA LATE NEXT WEEK...MOST LIKELY FRIDAY.  AT THIS TIME ANY
MOISTURE LOOKS LIMITED AND MODEL ENSEMBLES HAVE BACKED OFF ON AMOUNT
OF COOLING.  AS A RESULT...RAISED TEMPS A FEW DEGREES FOR THURSDAY
THROUGH THE END OF THE WEEK.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

046/BARJENBRUCH
Hazardous weather outlook, Aug 20, 10:41 AM MDT, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1041 AM MDT SUN AUG 20 2006

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1041 AM MDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TODAY
...MAINLY OVER THE MOUNTAINS.  THE STORMS WILL PRODUCE HEAVY RAIN
AND SMALL HAIL.  SOME STORMS WILL REACH THE FRONT RANGE DURING THE
MID TO LATE AFTERNOON...BUT ACROSS THE FAR NORTHEAST PLAINS...THE
AIR WILL BE TOO STABLE FOR ANY STORMS.  NO WIDESPREAD SEVERE
THUNDERSTORM ACTIVITY IS EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

046/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:41 PM MDTTornado WarningBOUAdams34 min
Aug 21, 2:10 PM MDTSevere Thunderstorm WarningBOULarimer25 min
Aug 21, 5:46 PM MDTSevere Thunderstorm WarningBOUDouglas14 min

Nearby

Tornado Warnings in Colorado, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.